Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 213, NWS Memphis, TN

June 22, 2014DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 22, 2014, 4:27 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2014, 4:27 PM CDT (21:27 UTC)
Expired
Jun 22, 2014, 5:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties DeSoto County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:46 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 22, 3:46 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT SUN JUN 22 2014

.DISCUSSION...
LITTLE CHANGE IN MIDSOUTH WEATHER THROUGH THE NEXT SEVERAL DAYS.
RAIN CHANCES SHOULD INCREASE SLIGHTLY THROUGH TUESDAY...AHEAD OF A
SHORTWAVE TROF PASSING FROM CENTRAL PLAINS INTO TO THE OHIO
VALLEY. SURFACE BASED AFTERNOON INSTABILITY 2000 TO 3000 J/KG WILL
COMBINE WITH WEAK BUT SUFFICIENT STORM RELATIVE SHEAR TO FOR
STRONG THUNDERSTORMS EACH DAY. IN ISOLATED INSTANCES OF CELL
MERGERS AND BOUNDARY INTERACTIONS... STORMS MAY BRIEFLY PULSE TO
SEVERE LEVELS...WITH DOWNBURST WINDS THE PRIMARY THREAT.

THE MID TO LATE WEEK PERIODS WILL SEE ANOTHER SHORTWAVE TROF DROP
INTO THE OHIO VALLEY FROM THE CENTRAL PLAINS. THE ECMWF BRINGS
THIS FEATURE THROUGH WEDNESDAY...WHILE THE GFS WAITS UNTIL
THURSDAY. IN ANY CASE...HAVE CONTINUED CHANCE POPS FOR BOTH
DAYS...AS CONVECTIVE TEMPS WILL BE EASILY ATTAINABLE.

THE GFS AND ECMWF BEGIN BUILDING A SOUTHERN PLAINS UPPER RIDGE
INTO THE MIDSOUTH AND OHIO VALLEY BY THE WEEKEND. THE GFS
CONCURRENTLY MAINTAINS AN INVERTED MIDLEVEL TROF/SHEAR AXIS ALONG
THE TX COAST... INTO THE LOWER MS RIVER VALLEY. GOING WITH A
BLENDED SOLUTION YIELDS A DRIER PERIOD...WITH ONLY ISOLATED
AFTERNOON STORMS. IF THE ECMWF HEIGHTS VERIFY...MID 90S MAY BE
COMMON ACROSS THE MIDSOUTH NEXT WEEKEND.

PWB

&&

.AVIATION...

18Z TAF CYCLE

AFTERNOON CONVECTION HAS ALREADY FIRED UP IN THE SOUTHERNMOST
PORTION OF THE CWA WITH CAPE VALUES ALREADY EXCEEDING 3000 J/KG AT
ALL SITES ACCORDING TO SPC MESOANALYSIS. CURRENT THINKING IS THAT
NORTHERN MS WILL HAVE THE BEST CHANCE FOR AFTERNOON STORMS TODAY AS
500MB HEIGHT FALLS WILL BE THE GREATEST THERE. NONETHELESS...HAVE
INCLUDED A VCTS AT ALL SITES UNTIL AFTER SUNSET TO ACCOUNT FOR THE
UNCERTAINTY REGARDING TODAYS CONVECTION. WILL AMEND AS NECESSARY
TO ACCOUNT FOR STORMS THAT MAY DEVELOP WITHIN THE VICINITY OF THE
SITES.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 22, 3:24 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SUN JUN 22 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
324 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL POSSIBLE THROUGH EARLY EVENING.
STRONG WINDS AND SMALL HAIL WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL MAY CREATE PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. STRONG WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Local storm report, Jun 22, 3:24 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 S SENATOBIA           34.60N 89.97W
06/21/2014  E1.00 INCH       TATE               MS   TRAINED SPOTTER

            ONE INCH HAIL NEAR SENATOBIA.

&&

AJC
Special weather statement, Jun 22, 4:20 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN JUN 22 2014

MSZ001-002-TNZ088-222200-
MARSHALL MS-DE SOTO MS-SHELBY TN-
420 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF OLIVE BRANCH AT 421 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3507 8981 3502 8964 3500 8964 3500 8956
      3496 8942 3472 8961 3496 8993
TIME...MOT...LOC 2121Z 300DEG 11KT 3499 8978

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:20 PM CDTSpecial Weather StatementMEGTate25 min
Jun 21, 7:30 PM CDTSevere Thunderstorm WarningMEGPanola, Tate33 min
Jun 21, 7:39 PM CDTSpecial Weather StatementMEGLee36 min
Jun 21, 7:47 PM CDTTornado WarningMEGPanola13 min
Jun 21, 8:27 PM CDTSpecial Weather StatementMEGMonroe33 min
Jun 22, 4:20 PM CDTSpecial Weather StatementMEGMarshall40 min
Jun 22, 4:46 PM CDTSpecial Weather StatementMEGMarshall29 min
Jun 22, 4:56 PM CDTSpecial Weather StatementMEGItawamba34 min
Jun 22, 5:11 PM CDTFlash Flood WarningMEGDeSoto, Tate3 hr
Jun 22, 6:10 PM CDTSpecial Weather StatementMEGItawamba35 min
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningMEGCrittenden31 min
Jun 22, 5:42 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross18 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningMEGMississippi50 min
Jun 22, 5:59 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.